Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Blood in stool. Addicted to correctal and exlax. Concerned about the side effects

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I have been addicted to correctal and exlax for about 2 years. I first began upon the 1st anniversary of my sisters death. I was taking 2 after every meal. I have now reduced the intake to 2 every other day. Yesterday I noticed a tinge of blood after my BM. I am very worried that I have caused harm to my body. I just recently confided in my husband that I have a problem and I need help. What should I do.
Posted Tue, 24 Apr 2012 in Digestion and Bowels
Answered by Dr. Sujeet N Charugulla 7 hours later

Thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

Bisacodyl is a stimulant laxative and causes mucosal damage on long term use. You just might have had this which in turn is the cause for your bleed. The bleeding and mucosal damage are likely to heal in a few days, so do not worry. But I suggest you to reduce / stop laxative as early as possible.

The use of Senna and Bisacodyl is only meant for short term laxative therapy, and is not advised for prolonged usage. They have their own group of side effects. In the background of depression/anxiety/palpitations that you might have - its important that you stop these laxatives right away.

You could use high fiber diets to normalize bowels. And cut your stress with proven methods. These lifestyle changes will benefit you.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Follow-up: Blood in stool. Addicted to correctal and exlax. Concerned about the side effects 9 hours later
Thank you. Should i ween myself off of the laxative or try to just stop? I seem to not be able to go without them but haven't really given it more than 3 days. Is there a suggested high fiber diet that I can follow or should I just start added high dosages of fiber to each meal? I eat pretty healthy most of the time and am not overweight (118, 5' 6"). This has been a stressful time for me to admit my problem and seek help.
Answered by Dr. Sujeet N Charugulla 13 hours later
Thanks for the reply.

I understand your intention to fight back in spite of your concerns.

Yes, you would do a lot better if you slowly wean off rather than just ending abrupt use of the laxatives. As you are already eating healthy, it would help if load yourself with thin cucumbers, watermelon, bananas and likes of food. High dosage is the best - probably you will get a full list of foodstuffs in a nutrition book than myself.

High fiber will never harm you. And try yoga/meditation/exercise for your stress. Go on a healthy daily routine - change your lifestyle.

Wish you good health. Write back for further explanations.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor